Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 78, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 27, 2017, 2:30 AM CDT for 4 counties in Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 2:30 AM CDT (07:30 UTC)
- Expired
- May 27, 2017, 3:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:35 AM CDT | TSTM WND DMG | Plainville, KS | DELAYED REPORT. LARGE HEALTHY HARDWOOD TREE BRANCH SNAPPED OFF. THE BASE OF THE BRANCH WAS APPROX 6-7 INCHES IN DIAMETER. PHOTO RELAYED VIA SOCIAL MEDIA. TIME EST FM RADAR. |
| May 27, 2:35 AM CDT | TSTM WND GST 51 | 6 Ssw Stockton, KS | STOCKTON AIRPORT. |
| May 27, 3:00 AM CDT | TSTM WND GST 70 | 2 Sw Alton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:52 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
759
WUUS53 KGID 270730
SVRGID
KSC141-147-163-183-270815-
/O.NEW.KGID.SV.W.0078.170527T0730Z-170527T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
230 AM CDT SAT MAY 27 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Rooks County in north central Kansas...
Southwestern Smith County in north central Kansas...
Osborne County in north central Kansas...
Southern Phillips County in north central Kansas...
* Until 315 AM CDT
* At 230 AM CDT, severe thunderstorms were located along a line
extending from near Speed to near Webster State Park to near Zurich
to 9 miles north of Yocemento, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Phillipsburg, Plainville, Smith Center, Osborne, Stockton,
Kensington, Natoma, Agra, Kirwin, Woodston, Gaylord, Alton, Glade,
Athol, Speed, Harlan, Cedar and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9943 3919 9942 3942 9943 3970 9952
3985 9880 3950 9870 3927 9869 3913 9871
TIME...MOT...LOC 0730Z 261DEG 30KT 3964 9945 3943 9939 3920 9937 3904
9940
HAIL...1.00IN
WIND...60MPH
$$
Rossi2 follow-up statements
621
WWUS53 KGID 270801
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
301 AM CDT SAT MAY 27 2017
KSC141-147-163-183-270815-
/O.CON.KGID.SV.W.0078.000000T0000Z-170527T0815Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
301 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EASTERN ROOKS...SOUTHWESTERN SMITH...WESTERN OSBORNE AND
SOUTHEASTERN PHILLIPS COUNTIES...
At 300 AM CDT, severe thunderstorms were located along a line
extending from near Kensington to near Alton to 12 miles northeast of
Codell to near Natoma, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kensington, Natoma, Agra, Kirwin, Woodston, Alton, Cedar and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9918 3918 9918 3943 9920 3975 9930
3981 9899 3942 9884 3919 9882 3913 9888
TIME...MOT...LOC 0800Z 253DEG 42KT 3972 9905 3951 9899 3928 9897 3912
9900
HAIL...1.00IN
WIND...60MPH
$$
Rossi655
WWUS53 KGID 270813
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
313 AM CDT SAT MAY 27 2017
KSC141-147-163-183-270821-
/O.EXP.KGID.SV.W.0078.000000T0000Z-170527T0815Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
313 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROOKS...SOUTHWESTERN
SMITH...WESTERN OSBORNE AND SOUTHEASTERN PHILLIPS COUNTIES WILL
EXPIRE AT 315 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and are in the process of exiting the warned area. Therefore
the warning will be allowed to expire. However small hail and gusty
winds are still possible with these thunderstorms and a significant
weather advisory remains in effect for parts of the warned area.
A severe thunderstorm watch remains in effect until 600 AM CDT for
north central Kansas.
LAT...LON 3913 9918 3918 9918 3943 9920 3975 9930
3981 9899 3942 9884 3919 9882 3913 9888
TIME...MOT...LOC 0811Z 261DEG 30KT 3973 9896 3952 9890 3929 9888 3913
9891
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:19 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 27, 1:19 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Hastings NE 119 AM CDT Sat May 27 2017 .SHORT TERM...(This evening through Saturday Night) Issued at 332 PM CDT Fri May 26 2017 Dry conditions with mostly clear skies are in place at mid afternoon, with satellite and upper air data showing the area set up between systems, one working its way into the Midwest region and the other near the WY/ID border. At the surface, it was a breezy start to the day with northerly winds gusting around 25 MPH. Speeds have gradually tapered off for most (still an occasional gust near 20 MPH), as higher pressure slides in from the northwest. No big surprises with temperatures, with mid 70s to near 80 across the area. The primary focus for the short term period, mainly late tonight through tomorrow evening, lies with thunderstorm chances. Models are in pretty good agreement aloft, showing the system off to our WNW pushing east through the period, with the mid-level trough axis moving through the panhandle late tonight, and into the CWA by around midday tomorrow. An accompanying sfc low looks to slide south of the CWA tomorrow, dragging a frontal boundary through and bringing a reinforcing shot of northerly winds for the midday/afternoon hours. Out west over portions of Colorado, heating of the afternoon and upslope low level flow has resulted in the development of thunderstorms. Similar to yesterday, activity is expected to push east with time through the rest of the afternoon hours and into this evening, but again there is some question with just how far east it will push. While there will be some aid via an increasing southerly low level jet, this is mainly across western NE/KS, and the better upper level support is still off to the west. The hires models vary some on just how much activity actually makes it into our west (and how far into the CWA it goes before diminishing), so did make a few adjustments to the PoPs (mainly the eastward extent/timing). Some models suggest there may be a bit of a lull between this activity and the next round more closely tied to the mid level trough axis, showing it possibly being closer to sunrise before its getting into NWrn portions of the CWA. Kept the higher PoPs centered over NWrn areas late tonight, then through tomorrow when the trough is swinging through, have more widespread likely PoPs going, mainly during the 12-18Z timeframe. For the afternoon hours, focus should be turning more to ESErn areas before finally pushing east of the CWA by late afternoon, possibly early evening. The potential for strong and at least a few severe storms remains, only the far SW remains in the SPC Day 1 Slight Risk, the remainder of the CWA is in the Marginal Risk area between tonight/tomorrow. Hail/wind remain the primary hazards. Once precipitation moves out, Saturday night is expected to be dry. Outside of precipitation chances, expecting plenty of cloud cover tomorrow, and confidence in highs is not high. Current forecast calls for highs in the mid 60s NW to mid 70s far SE, but if brunt of precip is moving through during the daytimes hours, think it'd struggle to get to that point. .LONG TERM...(Sunday through Friday) Issued at 332 PM CDT Fri May 26 2017 By Sunday morning, models are in good agreement showing more amplified upper level northwesterly flow building in across the region, between the departing trough axis and ridging over the western CONUS. The forecast for Sunday and Memorial Day remains dry, not a lot of change in the pattern, though low pressure becomes better established over the Great Lakes region. At the surface, winds both days will generally be northwesterly, as the CWA looks to be set up between low pressure over Ontario/Great Lakes region and high pressure stretched to our west and southwest. Overall, not bad for the latter part of the holiday weekend, with high temperatures both days mainly in the mid/upper 70s. Monday night, some models are still showing the potential for a quick shot of precipitation across mainly SSW portions of the CWA, along an area of increase mid level convergence, also as an upper level jet streak swings in from the NW. Models showing it being a narrow band, but with not all models showing QPF, kept PoPs on the low side. The forecast for Tuesday/Tuesday night is currently dry, but a more unsettled pattern looks to be setting up for mid/late work week, as the upper level ridge breaks down with systems moving in from the West Coast. The forecast has PoPs every period Wed afternoon through Friday, but it'll be more periodic in nature. Better chances for thunderstorms (vs just showers) looks to be Wed/Thur. Highs through the Tues-Fri period remain in the 70s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1220 AM CDT Sat May 27 2017 Increasing clouds and showers are expected to impact the local area overnight...with MVFR CIGS/VSBYS possible as SHRAs overtake the area and CIGS lower towards the morning hours Saturday. While winds will remain fairly light at the surface overnight...expect increasing winds aloft resulting in some LLWS during the morning hours and persisting through around 27/18Z. Otherwise...CIGS will slowly improve late in the period as the responsible disturbance exits the region...with prevailing VFR conditions expected by or before 28/00Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...Rossi
Hazardous weather outlook, May 26, 3:53 PM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 353 PM CDT Fri May 26 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 353 PM CDT Fri May 26 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are expected to move into the outlook area tonight, with the best chances coming near and after midnight. There will be the potential for some storms to be strong to severe, mainly west of a Loup City to Hebron, Nebraska line and including north central Kansas. Wind gusts near 60 MPH and quarter size hail would be the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances continue on across the outlook area on Saturday. The potential for some to be strong to severe remains, mainly east of a line from Osceola, Nebraska to Osborne, Kansas. The primary hazards would be quarter size hail and wind gusts near 60 MPH. Periodic thunderstorm chances remain in the forecast Wednesday afternoon through Thursday night. It is too early at this point to confidently assess any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight west of a line from Loup City to Hebron and into north central Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:37 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 53 min |
| May 27, 3:10 AM CDT | Special Weather Statement | GID | Mitchell, Osborne, Smith | 65 min |
| May 27, 3:55 AM CDT | Special Weather Statement | GID | Jewell, Mitchell | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.